New York, 2011

Tornadoes and Tropical Storm in New York, August 28, 2011

August 28, 2011 · NWS OKX · 16 events in 16 counties and zones

As Hurricane Irene moved north along the Atlantic coast and interacted with land, it weakened and made its second landfall as a Tropical Storm near Little Egg Inlet along the southeast NJ Coast on August 28, 2011 around 5:35 am EDT. Tropical Storm Irene made its third landfall in New York City around 9:00 am.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As Hurricane Irene moved north along the Atlantic coast and interacted with land, it weakened and made its second landfall as a Tropical Storm near Little Egg Inlet along the southeast NJ Coast on August 28, 2011 around 5:35 am EDT. Tropical Storm Irene made its third landfall in New York City around 9:00 am.

Irene brought sustained tropical storm winds, heavy rain, and destructive storm surge along with two confirmed tornadoes.

Seven deaths occurred:

one 53 year old man was found dead after a 3 hr. rescue effort after his boat overturned in strong rapids while boating in the Croton River in Croton (Westchester County)

one 68 year old man drowned in a marina off City Island in the Bronx; where he had gone to check on his boat.

one 52 year old man drove through flood waters around 3 barricades and drowned in the Town of Tuxedo in Orange County, NY.

one older man died wind surfing in Suffolk County during the afternoon of 8/28/2011

one 51 year old man fell 30 feet from a 60-foot high tree while trimming large tree branches in Roslyn Heights in Nassau County on 9/9/2011.

one child came into contact with downed electrical wires and was electrocuted in Rockland County; died 9/10-11/2011

one man came into contact with downed electrical wires and was electrocuted in Rockland County

At least 600,000 people were ordered (both voluntary and mandatory) to evacuate from storm surge and fresh water inland flooding.

Widespread power outages lasted up to 1 week following Tropical Storm Irene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 28, 12:59 AM EST, 10 minutes earlier.

Area forecast discussion, Aug 28, 12:59 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
159 AM EDT SUN AUG 28 2011

.SYNOPSIS...
HURRICANE IRENE WILL IMPACT THE REGION TONIGHT AND SUNDAY. HIGH
PRESSURE WILL BUILD IN BEHIND THE STORM THROUGH MUCH OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
IRENE STILL EXPECTED TO APPROACH FROM THE SOUTH TONIGHT AS A
CATEGORY 1 HURRICANE.

EXPECT DETERIORATING CONDITIONS TONIGHT...WITH HEAVY DOWNPOURS AND
DAMAGING WINDS. THUNDERSTORMS POSSIBLE...WITH A TORNADO THREAT
CONTINUING DUE TO THE STRONG LOW-LEVEL SHEAR/HELICITY. TORNADO
WATCH IN EFFECT UNTIL 5 AM FOR THE NYC METRO AND LONG ISLAND.

MODELS SEEM TO HAVE A GOOD HANDLE OF TEMP TRENDS TONIGHT...OBVIOUSLY
NON DIURNAL TRENDS.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR IRENE FOR
ADDITIONAL DETAILS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
THE WORST CONDITIONS WITH HURRICANE IRENE WILL BE REALIZED SUNDAY AS
THE STORM TRACKS ACROSS THE CWA IN THE MORNING...THEN TO THE NORTH
ACROSS NEW ENGLAND BY AFTERNOON. HEAVY RAIN TAPERS OFF LATE IN THE
DAY FROM SOUTH TO NORTH.

WINDS SHIFT AROUND TO THE WEST/NORTHWEST ACROSS THE ENTIRE CWA BY
AFTERNOON...AND WILL BE QUITE STRONG INTO THE EVENING.
THEREAFTER...MUCH QUIETER WEATHER CONDITIONS ARE EXPECTED AS HIGH
PRESSURE BUILDS.

TEMPS A MOS BLEND THROUGH THE PERIOD.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR IRENE FOR
ADDITIONAL DETAILS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL REMAIN OVER THE REGION FOR A GOOD PORTION OF THE
LONG TERM PERIOD PROVING FAIR AND DRY CONDITIONS. A COLD FRONT
PASSING NORTH OF THE REGION THURSDAY COULD SET OFF A SHOWER OR
THUNDERSTORM. TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW NORMAL
FOR THE PERIOD.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
IRENE WILL TRACK THROUGH THE REGION TODAY.

HEAVY RAIN AND GUSTY WINDS WILL CONTINUE THIS MORNING AS THE CORE
OF IRENE APPROACHES FROM THE SOUTH. WITH SOME DRY AIR BEING
INGESTED INTO THE STORM...RAIN WILL BECOME LIGHT AT TIMES.
AMENDMENTS POSSIBLE FOR CEILINGS AND VSBYS...WHICH MAY VARY ON EITHER
SIDE OF IFR THROUGH THE MORNING. ISOLATED TSTMS ALSO
POSSIBLE...BUT CONFIDENCE TOO LOW TO INCLUDE IN TAFS.

WINDS/GUSTS WILL CONTINUE TO INCREASE...MOST LIKELY PEAKING LATE
MORNING INTO EARLY AFTERNOON AT VERY STRONG TROPICAL STORM OR CAT
1 HURRICANE STRENGTH AS THE EYE MOVES ACROSS THE REGION. MUCH MORE
DRY AIR ON THE SOUTH SIDE OF THE STORM...SO CONDITIONS WILL
IMPROVE DURING THE AFTERNOON WITH VFR LIKELY BY THIS EVENING...AND
POSSIBLY SOONER. WINDS WILL BECOME NORTHWESTERLY AND SLOWLY
DECREASE THROUGHOUT THE AFTERNOON AND EVENING.

PLEASE REFER TO THE NATIONAL HURRICANE CENTER FORECASTS FOR THE
LATEST DETAILS ON IRENE.

OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY...

SUN NIGHT...DIMINISHING WINDS AND VFR.

MON-THU...VFR DUE TO BROAD AREA OF HIGH PRES OVER THE REGION.

&&

.MARINE...
DANGEROUS CONDITIONS EXPECTED OVER THE WATERS TONIGHT AND SUNDAY.

CONDITIONS ON THE WATERS WILL RAPIDLY DETERIORATE TONIGHT...WITH
HURRICANE CONDITIONS EXPECTED LATE TONIGHT THROUGH SUNDAY.
POTENTIAL FOR SEAS TO BUILD TO 20 TO 30 FT RANGE ON THE OCEAN...AND
10 TO 15+ FT WAVES ON LI SOUND BASED ON FORECAST TRACK. WINDS SHOULD
DIMINISH FAIRLY RAPIDLY SUNDAY NIGHT AS IRENE PULLS AWAY. OCEAN SEAS
WILL BE SLOWER TO SUBSIDE...LIKELY REMAINING RATHER ROUGH THROUGH
MONDAY IN RESIDUAL SWELLS.

HIGH PRESSURE BUILDS OVER THE WATERS MONDAY AND TUESDAY...WITH
IMPROVING CONDITIONS.

WITH HIGH PRESSURE OVER THE AREA WATER...WINDS AND SEAS WILL REMAIN
BELOW SCA LEVELS.

&&

.HYDROLOGY...
TORRENTIAL RAINS EXPECTED TONIGHT AND SUNDAY MORNING BASED ON THE
NHC FORECAST TRACK FOR HURRICANE IRENE.

STORM TOTAL QPF OF 5 TO 10 INCHES IS LIKELY FOR MUCH OF THE
REGION...WITH LOCALLY HIGHER AMOUNTS POSSIBLE ACROSS WESTERN
SECTIONS. EXPECTED RAINFALL TOTALS DIMINISH TO THE EAST...WITH
LOWEST AMOUNTS OVER ERN LI AND SERN CT POSSIBLE.

DUE TO ALREADY WET ANTECEDENT CONDITIONS...IF THESE RAINFALL AMOUNTS
OCCUR...MODERATE TO MAJOR RIVER FLOODING IS LIKELY AT NUMEROUS SITES
ACROSS OUR TRI-STATE RIVER BASINS. LOCAL RECORD CRESTS ARE
POSSIBLE ACROSS THE NORTHEASTERN NEW JERSEY RIVER BASINS.

IN ADDITION...SIGNIFICANT AND WIDESPREAD URBAN AND POOR DRAINAGE
FLOODING WILL ALSO BE AN ISSUE. WHICH WILL BE EXACERBATED DURING THE
TIMES OF HIGH TIDE SUNDAY MORNING. A FLOOD WATCH CONTINUES TO
ADDRESS THIS THREAT.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS FOR FURTHER
DETAILS...AND BE PREPARED FOR THE LIKELIHOOD OF SIGNIFICANT INLAND
FLOODING AS TROPICAL RAINS OVERSPREAD THE AREA.

&&

.TIDES/COASTAL FLOODING...
THERE IS POTENTIAL FOR MODERATE TO MAJOR COASTAL FLOODING DAMAGE
IF THE GREATEST SURGE COINCIDES WITH THE TIMES OF HIGH TIDES
SUNDAY MORNING AND/OR SUNDAY EVENING. THIS SURGE WILL BE
EXACERBATED BY LARGE BATTERING SURF.

IN ADDITION...LARGE SWELLS FROM HURRICANE IRENE WILL RESULT IN HIGH
SURF...DANGEROUS RIP CURRENTS...SIGNIFICANT BEACH EROSION AND WASH
OVERS TONIGHT THROUGH SUNDAY.

PLEASE REFER TO NATIONAL HURRICANE CENTER FORECASTS AND
ADVISORIES...AND BE PREPARED FOR SIGNIFICANT COASTAL IMPACTS
SHOULD HURRICANE IRENE DIRECTLY IMPACT THE REGION.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012.
     HURRICANE WARNING FOR CTZ005>012.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>075-078>081-
     176>179.
     HURRICANE WARNING FOR NYZ068>075-078>081-176>179.
     TROPICAL STORM WARNING FOR NYZ067.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002-004-006-103>108.
     HURRICANE WARNING FOR NJZ004-006-103>108.
     TROPICAL STORM WARNING FOR NJZ002.
MARINE...HURRICANE WARNING FOR ANZ330-335-338-340-345-350-353-355.
&&

AVIATION...KCS
Hazardous weather outlook, Aug 27, 7:27 PM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
827 PM EDT SAT AUG 27 2011

CTZ006>008-010>012-NYZ068-290030-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-PUTNAM-
827 PM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-009-NJZ004-006-103>108-NYZ069>075-078>081-176>179-290030-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
827 PM EDT SAT AUG 27 2011

...TORNADO WATCH 812 IN EFFECT UNTIL 5 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLOOD WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-290030-
WESTERN PASSAIC-
827 PM EDT SAT AUG 27 2011

...TORNADO WATCH 812 IN EFFECT UNTIL 5 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ067-290030-
ORANGE-
827 PM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE SUNDAY NIGHT...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-290030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
827 PM EDT SAT AUG 27 2011

...TORNADO WATCH 812 IN EFFECT UNTIL 5 AM EDT SUNDAY...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 28, 12:26 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
126 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     FLOOD            BRIDGEPORT              41.19N  73.20W
08/28/2011                   FAIRFIELD          CT   DEPT OF HIGHWAYS

            INTERSTATE 95 AT EXIT 30 CLOSED DUE TO FLOODING

&&

FIG
Local storm report, Aug 28, 12:29 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
129 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     FLOOD            CONCORD                 40.61N  74.08W
08/28/2011                   RICHMOND           NY   EMERGENCY MNGR

            STATEN ISLAND EXPRESSWAY AT FINGERBOARD ROAD CLOSED DUE
            TO FLOODING

&&

FIG
Local storm report, Aug 28, 12:42 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
142 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     NON-TSTM WND DMG RIDGEWOOD               40.98N  74.11W
08/28/2011                   BERGEN             NJ   TRAINED SPOTTER

            TREE DOWN ON MAPLE AND ACKERMAN AVENUES

&&

FIG
Local storm report, Aug 28, 12:43 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
143 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     NON-TSTM WND GST NYC/JFK AIRPORT         40.64N  73.76W
08/28/2011  M59 MPH          QUEENS             NY   ASOS

            ASOS

&&

JM
Local storm report, Aug 28, 12:51 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
151 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     NON-TSTM WND GST 1 E POINT LOOKOUT       40.59N  73.56W
08/28/2011  M61 MPH          NASSAU             NY   MESONET

            JONES BEACH COAST GUARD

&&

JM
Local storm report, Aug 28, 1:00 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
200 AM EDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     NON-TSTM WND DMG MONSEY                  41.12N  74.07W
08/28/2011                   ROCKLAND           NY   TRAINED SPOTTER

            TREE FELL DOWN ACROSS ROUTE 306

&&

JM

The radar

The Brookhaven radar (KOKX), 17 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

14 tropical storm, 2 tornado. Local standard time, as filed.

Tropical Storm, Northwest Suffolk

When
August 28, 1:09 AM EST to 6:56 AM EST
Where
Northwest Suffolk forecast zone
Reported by
Official NWS Observations
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The maximum sustained winds measured by ASOS at Republic Airport in Farmingdale was southeast at 39 knots. The peak gust was east at 53 knots.

Tropical Storm, Southwest Suffolk

When
August 28, 1:09 AM EST to 6:56 AM EST
Where
Southwest Suffolk forecast zone
Reported by
Official NWS Observations
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The maximum sustained winds measured by ASOS at Republic Airport in Farmingdale was southeast at 39 knots. The peak gust was east at 53 knots.

The maximum sustained wind measured by ASOS at MacArthur Airport in Islip was southeast at 41 knots. The peak gust was southeast at 54 knots.

The National Weather Service conducted a storm survey and confirmed a microburst occurred from Oakdale to Sayville around 4:30 am EDT with a maximum path width of 1/2 mile, path length of 2 miles and estimated wind gust of 90 mph. Many tree tops were sheared off and many trees and powwer lines were downed in this area.

Tropical Storm, Southeast Suffolk

When
August 28, 1:09 AM EST to 6:33 PM EST
Where
Southeast Suffolk forecast zone
Reported by
Official NWS Observations
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The maximum sustained wind measured by ASOS at MacArthur Airport in Islip was southeast at 41 knots. The peak gust was southeast at 54 knots.

The maximum peak wind gust measured by ASOS at Brookhaven Calabro Airport in Shirley was from the west at 43 knots.

Sustained winds were measured at 40 knots with a peak gust to 62 knots at East Moriches.

Tropical Storm, Northeast Suffolk

When
August 28, 1:09 AM EST to 6:33 PM EST
Where
Northeast Suffolk forecast zone
Reported by
Official NWS Observations
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

The maximum sustained wind measured by ASOS at MacArthur Airport in Islip was southeast at 41 knots. The peak gust was southeast at 54 knots.

The maximum peak wind gust at Fishers Island was 51 knots.

The maximum peak wind gust measured by ASOS at Brookhaven Calabro Airport in Shirley was from the west at 43 knots.

Sustained winds were measured at 40 knots with a peak gust to 62 knots at East Moriches.

Tropical Storm, Richmond (Staten Is.)

When
August 28, 1:58 AM EST to 2:54 PM EST
Where
Richmond (Staten Is.) forecast zone
Reported by
Official NWS Observations
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

The maximum sustained wind measured by ASOS was west at 39 knots at Newark Liberty Airport. The peak gust was west at 53 knots. The peak gust measured at Central Park was east at 52 knots.

Tropical Storm, New York (Manhattan)

When
August 28, 1:58 AM EST to 2:54 PM EST
Where
New York (Manhattan) forecast zone
Reported by
Official NWS Observations
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

The maximum sustained wind measured by ASOS was west at 39 knots at Newark Liberty Airport. The peak gust was west at 53 knots. The peak gust measured at Central Park was east at 52 knots.

Tropical Storm, Bronx

When
August 28, 1:58 AM EST to 3:38 PM EST
Where
Bronx forecast zone
Reported by
Official NWS Observations
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

The maximum sustained wind measured by ASOS was west at 39 knots at Newark Liberty Airport. The peak gust was west at 53 knots. The peak gust measured at Central Park was east at 52 knots. The peak gust measured at Westchester County Airport was west at 49 knots.

Tropical Storm, Northern Queens

When
August 28, 2:10 AM EST
Where
Northern Queens forecast zone
Reported by
Official NWS Observations
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

The maximum sustained winds measured by ASOS at LaGuardia Airport was east at 45 knots. The peak gust was southeast at 58 knots.

Tropical Storm, Kings (Brooklyn)

When
August 28, 2:10 AM EST
Where
Kings (Brooklyn) forecast zone
Reported by
Official NWS Observations
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

The maximum sustained winds measured by ASOS at LaGuardia Airport was east at 45 knots. The peak gust was southeast at 58 knots.

Tropical Storm, Northern Nassau

When
August 28, 2:10 AM EST to 6:56 AM EST
Where
Northern Nassau forecast zone
Deaths
0 direct, 1 indirect
Reported by
Official NWS Observations
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

The maximum sustained winds measured by ASOS at LaGuardia Airport was east at 45 knots. The peak gust was southeast at 58 knots.

The maximum sustained winds measured by ASOS at Farmingdale Republic Airport was southeast at 39 knots. The peak gust was east at 53 knots.

A 51 year old man fell 30 feet from a 60-foot high tree while trimming large tree branches in Roslyn Heights in Nassau County on September 9, 2011.

Tropical Storm, Southern Westchester

When
August 28, 2:10 AM EST to 3:27 PM EST
Where
Southern Westchester forecast zone
Reported by
Official NWS Observations
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

The ASOS at LaGuardia Airport measured sustained east winds at 45 knots with peak gusts from the southeast at 58 knots.

The ASOS at Westchester County Airport measured a peak wind gust from the west at 49 knots.

Tropical Storm, Rockland

When
August 28, 2:10 AM EST to 3:27 PM EST
Where
Rockland forecast zone
Deaths
0 direct, 2 indirect
Reported by
Official NWS Observations
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

The ASOS at LaGuardia Airport measured sustained east winds at 45 knots with peak gusts from the southeast at 58 knots.

The ASOS at Westchester County Airport measured a peak wind gust from the west at 49 knots.

One child and one man came into contact with downed electrical wires after the storm and were electrocuted in Rockland County.

Tornado, Queens

When
August 28, 3:00 AM EST to 3:01 AM EST
Where
Queens County, 0.87 mi NE of Hollis to 0.87 mi SE of Bayside
Rating
EF0
Path length
1 mi
Path width
220 yd
Reported by
NWS Storm Survey
Coordinates
40.730, -73.760

Based on an NWS Storm Survey, a weak F0 tornado was confirmed in Cunningham Park, near the Grand Central Parkway and Clearview Expressway intersection northwest toward the Long Island Expressway.

The estimated maximum wind gust was 85 mph.

This weak tornado was spawned by a rotating thunderstorm within a spiral rain band rotating around then Hurricane Irene several hours before it made landfall in New York City.

Tornado, Suffolk

When
August 28, 3:50 AM EST to 3:54 AM EST
Where
Suffolk County, Babylon to 1.05 mi E of Wyandanch
Rating
EF0
Path length
4 mi
Path width
220 yd
Reported by
NWS Storm Survey
Coordinates
40.700, -73.320

Based on a National Weather Service Storm Survey, a weak F0 tornado was confirmed from near Babylon northwest to near Wyandanch in southwest Suffolk County.

The estimated maximum wind gust was 75 mph.

This weak tornado was spawned by a rotating thunderstorm within a spiral rain band rotating around then Hurricane Irene several hours before it made landfall in New York City.

Tropical Storm, Southern Queens

When
August 28, 6:13 AM EST to 3:48 PM EST
Where
Southern Queens forecast zone
Reported by
Official NWS Observations
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

The maximum sustained winds measured by ASOS at John F. Kennedy Airport was west at 40 knots. The peak gust was south at 51 knots.

Tropical Storm, Southern Nassau

When
August 28, 6:13 AM EST to 3:48 PM EST
Where
Southern Nassau forecast zone
Reported by
Official NWS Observations
Coordinates
40.732, -73.585 (the zone’s center; the record gives no point)

The maximum sustained winds measured by ASOS at John F. Kennedy Airport was west at 40 knots. The peak gust was south at 51 knots.

The maximum sustained winds measured by ASOS at Republic Airport in Farmingdale was southeast at 39 knots. The peak gust was east at 53 knots.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tropical Storm, Northern Nassau2011-09-0951MaleUnder TreeIndirect
Tropical Storm, Rockland2011-09-10Permanent HomeIndirect
Tropical Storm, Rockland2011-09-10MalePermanent HomeIndirect

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyThe tornado archive for New York, 2011Warnings in New York, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348807, 348808, 350101, 350102, 348812, 348813, 348814, 348810, 348811, 348816, 350099, 350103, 349929, 349931, 348809, 348815.